North Dakota, 2018

Hail in North Dakota, July 29, 2018

July 29, 2018 · NWS BIS · 1 event in 1 county or zone

An upper level trough dropping through the area resulted in scattered thunderstorms across much of western and central North Dakota. One storm became severe over Sheridan County, producing one-inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level trough dropping through the area resulted in scattered thunderstorms across much of western and central North Dakota. One storm became severe over Sheridan County, producing one-inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 29, 1:39 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 1:39 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
239 PM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 119 PM CDT Sun Jul 29 2018

Scattered to numerous showers and thunderstorms have developed
across most of western and central ND. Atmosphere remains weakly
(north) to moderately (south central) unstable with little bulk
shear. Higher PWATs remain along and south of the interstate, so
with a slow storm movement, we could see some local hefty
rainfall amounts.

CAMS indicate convective activity diminishing pretty quickly after
23-00Z. However, with upper trough continuing to drop south
through the forecast area this evening, we could see a few cells
across the south linger into mid-late evening.

Overnight lows will be generally in the 50s, with a few of our
normally cooler sites possibly down into the upper 40s.

Upper level ridging builds over the area on Monday bringing mostly
sunny skies and seasonable temperatures in the 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 119 PM CDT Sun Jul 29 2018

A cold front moves through the forecast area on Tuesday-Tuesday
night. At this time it looks like a limited potential for
thunderstorms, mainly behind the cold front. Global models are
suppressing convection ahead of the cold front with quite a bit of
dry air and warm temperatures aloft. Then are only depicting
isolated to scattered convection over the northeast half of the
CWA behind the cold front.

It will be noticeable cooler behind the cold front on Wednesday
with highs ranging from near 70 around the Turtle Mountains to the
lower 80s far southwest.

Upper level ridging again takes place Thursday ahead of an upper
trough that moves into the Pacific Northwest. We could see a few
storms, mainly north associated with a warm front and strong
developing low level jet.

The upper ridge flattens on Friday with an upper low to our north
over the southern Canadian Prairies. It will depend on where upper
level jet ends up, but thinking now is that best thunderstorm
chances will be along the Canadian border, closer to the upper
low, and then more over South Dakota into northern Minnesota,
associated with the strong jet tracking beneath the upper low.

Beyond Friday, precipitation chances look minimal with a warming
trend as a mean upper ridge builds from the western into the
central portion of the U.S. and Canada ahead of an eastern
Pacific upper level trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 119 PM CDT Sun Jul 29 2018

For the 18 UTC TAF forecast we began every site with a VCTS as
scattered to numerous airmass thunderstorms are beginning to
develop. Any of these storms will have the capability to produce
brief periods of MVFR vsbys and locally gusty winds to 30 kts.
Expect thunderstorm activity to diminish in the evening with VFR
conditions then continuing through the remainder of the forecast
period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jul 29, 2:03 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
303 PM CDT Sun Jul 29 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302015-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
303 PM CDT Sun Jul 29 2018 /203 PM MDT Sun Jul 29 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms this afternoon and early evening will
become isolated and taper off from north to south during the
evening hours. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Tuesday afternoon through early
Wednesday morning behind a cold front dropping south through the
state. The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

In the hours before

Special weather statement, Jul 29, 11:47 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1147 AM MDT SUN JUL 29 2018

NDZ044-291815-
Adams ND-
1147 AM MDT SUN JUL 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
1215 PM MDT...

At 1147 AM MDT, a strong thunderstorm was located 5 miles northeast
of White Butte, or 6 miles northwest of Lemmon. this storm was nearly
stationary.

Half inch hail will be possible with this storm.

Locations impacted include...
North Lemmon.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4603 10235 4612 10211 4605 10199 4605 10200
      4595 10200 4594 10236
TIME...MOT...LOC 1747Z 343DEG 3KT 4599 10228

HOLLAN
Special weather statement, Jul 29, 2:26 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
326 PM CDT SUN JUL 29 2018

NDZ012-292100-
McHenry ND-
326 PM CDT SUN JUL 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCHENRY COUNTY
UNTIL 400 PM CDT...

At 325 PM CDT, a strong thunderstorm was located over Anamoose, or 18
miles northwest of Harvey, moving southeast at 5 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Drake and Anamoose.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4798 10020 4785 10020 4785 10038 4796 10045
      4801 10026
TIME...MOT...LOC 2025Z 324DEG 6KT 4791 10027

HOLLAN
Special weather statement, Jul 29, 3:19 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
419 PM CDT SUN JUL 29 2018

NDZ022-292200-
Sheridan ND-
419 PM CDT SUN JUL 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHERIDAN COUNTY UNTIL
500 PM CDT...

At 419 PM CDT, a strong thunderstorm was located 13 miles northwest
of Goodrich, or 13 miles northeast of Mcclusky, moving south at 15
mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Mcclusky, Denhoff and Sheyenne Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4775 10028 4773 10012 4746 10020 4747 10048
TIME...MOT...LOC 2119Z 015DEG 15KT 4765 10026

SCHILD

The radar

The Minot AFB radar (KMBX), 94 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 29, 3:36 PM CST to 3:38 PM CST
Where
Sheridan County, 11.76 mi N of Denhoff
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -100.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774542.